May 8, 2013
Getting ready to have some grapefruit for breakfast? If you’re on prescription medication, beware. When mixed with the fruit, many prescription drugs can have severe side effects, including respiratory failure, gastrointestinal bleeding, acute kidney failure, and even sudden death.
According to researchers, over 85 different medications may have interactions with grapefruit, and 43 can have harmful effects. Why? The same team of researchers discovered twenty years ago that grapefruit disrupts the body’s metabolism of certain drugs. The fruit contains compounds called furanocoumarins that interfere with enzymes that break down the drugs, causing more of the drug to remain in the body, potentially building up to toxic levels. The study reports that the same compounds are also found in other citrus fruits, including limes, pomelos and seville oranges.
Learn more about the potential dangerous side effects caused by mixing medication and grapefruit in this article. If you are concerned about whether or not grapefruit will cause any of these harmful side effects with your medications, be sure to discuss your concerns with your doctor.